MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING IH-CARD ABO/RHD (DVI+); 48 CARDS

BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING IH-CARD ABO/RHD (DVI+); 48 CARDS
Catalog Number 813131100
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer is currently validating their instrument ih-reader 24 and reports many questionable results.As the customer sees this issue with different types of ih-cards, in total four (4) complaints were initiated: (b)(6): ih-card abo/rhd (dvi+) lot: 8034020 (the present case), (b)(6): ih-card abd (dvi+)-conf lot: 8043080, (b)(6): ih-card ahg anti-igg lot: 8032010, (b)(6): ih-card abo/d(dvi-)+rev a1,b lot: 8009100.The results were obtained with the ih-internal qc material that expired on may 31, 2021 (lot: 780200102).As the material would have never reached dreieich before the expiration date, no sample material could be provided.For the complaint investigation our quality control used the ih-internal qc lot: 780200102 from qc stock as well as lot: 780200103.Because no sample of the allegedly defective product was provided by the customer, our quality laboratory tested their retention sample of abo/rhd (dvi+) lot 8034020 with ih-liss solution lot: 76000.000007 as used at the customer site.We attempt to reproduce customer concerns that more questionable results are seen when the pipetted cards are not directly incubated/ centrifuged.The customer provided daily journal for investigation and these showed that using the ih-internal qc sample 2, that is expected to be o rhd negative, the ih-com graded visually clear negative reactions in the anti-a, anti-b and anti-ab well with a "not interpretable (1+)" result.Additionally, the anti-d vi+ well graded with a "?" instead of negative.For the complaint investigation of the ih-card abo/rhd (dvi+) the following samples were used: ih-internal qc sample 1,2,3 and 4 lot: 780200102 from qc stock as well as lot: 780200103 as the customer mentioned that the occurrence of questionable results is markedly reduced when the pipetted cards are immediately placed in the ih-reader 24 compared to sit for a few minutes on the bench prior the centrifugation, the complaint investigation testing was performed in the following way: centrifugation of pipetted cards immediately after pipetting of red cells and antisera.Allow pipetted cards to sit for 6 minutes prior to centrifugation.In order to simulate a possible further interruption during routine testing at customer site the following workflow were additionally performed: preparation of red blood cell suspension in ih-liss and storage for 24 hours prior to pipetting, allow to sit for 15 minutes prior to centrifugation.Each well was graded correctly negative or positive by the ih-reader 24 corresponding to the sample used.We did not observe any discrepancies or questionable results.Furthermore, the test approach to allow pipetted cards sit for up to 15 minutes revealed no indication for a possible cause of questionable result interpretation by the instrument.The affected ih-reader 24 is still under investigation.Due to the ongoing investigation, we are not in the position to provide a conclusive statement.Testing by the quality control laboratory confirmed the allegedly defective lot of ih-card ih-card abo/rhd (dvi+) functions correctly.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Event or Problem Description
The customer was validating their instrument ih-reader 24 and reported many questionable results.As the customer saw this issue with different types of ih-cards, in total four (4) complaints were initiated: inv000079947: ih-card abo/rhd (dvi+) lot: 8034020 (the present case).Inv000079650: ih-card abd (dvi+)-conf lot: 8043080.Inv000079651: ih-card ahg anti-igg lot: 8032010.Inv000079523: ih-card abo/d(dvi-)+rev a1,b lot: 8009100.A field service engineer was on site and checked the ih-reader 24.He cleaned the camera lens and lighting filter.He performed tech tip ih-023 and proceeded with pm during which a full system checkout was performed successfully.A calibration was performed and passed.The qc was performed with no irregularities.The screenshots the customer provided looked fine based on value adjustments and azimuth.The customer has not been able to perform any additional testing due to staffing shortages.The provided daily journal showed that using the ih-internal qc sample 2, that is expected to be o rhd negative, the ih-com graded visually clear negative reactions in the anti-a, anti-b and anti-ab well with a "not interpretable (1+)" result.Additionally, the anti-d vi+ well graded with a "?" instead of negative.For the complaint investigation of the ih-card abo/rhd (dvi+) the following samples were used: ih-internal qc sample 1,2,3 and 4 lot: 780200102 from qc stock as well as lot: 780200103 as the customer mentioned that the occurrence of questionable results is markedly reduced when the pipetted cards are immediately placed in the ih-reader 24 compared to sit for a few minutes on the bench prior the centrifugation, the complaint investigation testing was performed in the following way: 1.Centrifugation of pipetted cards immediately after pipetting of red cells and antisera.2.Allow pipetted cards to sit for 6 minutes prior to centrifugation.In order to simulate a possible further interruption during routine testing at customer site the following workflow were additionally performed: 3.Preparation of red blood cell suspension in ih-liss and storage for 24 hours prior to pipetting, allow to sit for 15 minutes prior to centrifugation.Each well was graded correctly negative or positive by the ih-reader 24 corresponding to the sample used.We did not observe any discrepancies or questionable results.Furthermore, the test approach to allow pipetted cards sit for up to 15 minutes revealed no indication for a possible cause of questionable result interpretation by the instrument.Based on the images the customer provided the complaint was classified as confirmed - unexpected product performance (upp).However, the complaint investigation did not reveal information suggesting that there is high occurrence of questionable results with gel cards used with the ih-reader 24.In addition, some interruption during the test procedure does not seem to have an influence on the result interpretation of the ih-reader 24.We would also like to refer to the following information from the ifu: "once the foil has been removed from the microtubes, testing must be initiated to prevent drying of the gel".Due to the small amount of sample material pipetted in the reaction chamber evaporation and dehydration processes have to be taken into account during the manual testing, especially in the surrounding of ceiling vents and air conditioning.The technician intervention seemed to have been successful.Due to lack of capacity, the customer could not continue the validation.Therefore, a final confirmation that the device worked according to specifications was missing.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
BLOOD GROUPING IH-CARD ABO/RHD (DVI+); 48 CARDS
Common Device Name
IH-CARD ABO/RHD (DVI+); 48 CARDS
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
MDR Report Key12048614
Report Number9610824-2021-00044
Device Sequence Number5990636
Product Code QHR
UDI-Device Identifier07611969962341
UDI-Public(01)07611969962341(17)211218(10)8034020
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
125535
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/18/2021
Device Catalogue Number813131100
Device Lot Number8034020
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2021
Supplement Date Received by Manufacturer06/07/2021
Initial Report FDA Received Date06/23/2021
Supplement Report FDA Received Date08/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-CARD ABD (DVI+)-CONF LOT: 8043080; IH-CARD ABD (DVI+)-CONF LOT: 8043080; IH-CARD ABO/D(DVI-)+REV A1,B LOT: 8009100; IH-CARD ABO/D(DVI-)+REV A1,B LOT: 8009100; IH-CARD AHG ANTI-IGG LOT: 8032010; IH-CARD AHG ANTI-IGG LOT: 8032010; IH-READER, SN (B)(6); IH-READER, SN (B)(6)